Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

Long time dynamics and disorder-induced traveling waves in the stochastic Kuramoto model

E. Luçon and C. Poquet

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


The aim of the paper is to address the long time behavior of the Kuramoto model of mean-field coupled phase rotators, subject to white noise and quenched frequencies. We analyse the influence of the fluctuations of both thermal noise and frequencies (seen as a disorder) on a large but finite population of $N$ rotators, in the case where the law of the disorder is symmetric. On a finite time scale $[0,T]$, the system is known to be self-averaging: the empirical measure of the system converges as $N\to\infty$ to the deterministic solution of a nonlinear Fokker–Planck equation which exhibits a stable manifold of synchronized stationary profiles for large interaction. On longer time scales, competition between the finite-size effects of the noise and disorder makes the system deviate from this mean-field behavior. In the main result of the paper we show that on a time scale of order $\sqrt{N}$ the fluctuations of the disorder prevail over the fluctuations of the noise: we establish the existence of disorder-induced traveling waves for the empirical measure along the stationary manifold. This result is proved for fixed realizations of the disorder and emphasis is put on the influence of the asymmetry of these quenched frequencies on the direction and speed of rotation of the system. Asymptotics on the drift are provided in the limit of small disorder.


Le but de ce travail est d’étudier le comportement en temps long du modèle de Kuramoto, défini par un système de rotateurs en interaction de type champ-moyen, perturbé par un bruit blanc et possédant des fréquences aléatoires gelées. Nous analysons l’influence des fluctuations induites par le bruit et les fréquences (vues comme un désordre pour le modèle) sur une population de $N$ rotateurs ($N$ grand mais fini), dans le cas où la loi du désordre est symétrique. Sur un intervalle de temps borné $[0,T]$, le système est auto-moyennant: la mesure empirique du système converge pour $N\to\infty$ vers la solution déterministe d’une équation de Fokker–Planck non linéaire possédant une variété stable de solutions stationnaires synchronisées pour une interaction suffisamment grande. Sur une échelle de temps plus grande, les effets de taille finie dûs à la présence du bruit et du désordre induisent une déviation macroscopique du système par rapport à ce comportement de champ-moyen. Le résultat principal de cet article montre que, sur une échelle de temps d’ordre $\sqrt{N}$, les fluctuations induites par le désordre l’emportent sur celles données par le bruit: nous montrons que le désordre induit l’existence de fronts pour la dynamique de la mesure empirique se propageant le long de la variété stationnaire. Ce résultat est valide pour une réalisation gelée du désordre. L’accent est mis sur l’influence de l’asymétrie des fréquences sur la direction et la vitesse de propagation du front et nous donnons une asymptotique de cette vitesse dans la limite de faible désordre.

Article information

Ann. Inst. H. Poincaré Probab. Statist., Volume 53, Number 3 (2017), 1196-1240.

Received: 23 June 2015
Revised: 9 February 2016
Accepted: 16 March 2016
First available in Project Euclid: 21 July 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43] 37N25: Dynamical systems in biology [See mainly 92-XX, but also 91-XX] 82C26: Dynamic and nonequilibrium phase transitions (general) 82C31: Stochastic methods (Fokker-Planck, Langevin, etc.) [See also 60H10] 82C44: Dynamics of disordered systems (random Ising systems, etc.) 92B20: Neural networks, artificial life and related topics [See also 68T05, 82C32, 94Cxx]

Kuramoto synchronization model Mean-field particle systems Disordered models Nonlinear Fokker–Planck PDE Long time dynamics Traveling waves Stochastic partial differential equations


Luçon, E.; Poquet, C. Long time dynamics and disorder-induced traveling waves in the stochastic Kuramoto model. Ann. Inst. H. Poincaré Probab. Statist. 53 (2017), no. 3, 1196--1240. doi:10.1214/16-AIHP753.

Export citation


  • [1] J. A. Acebrón, L. L. Bonilla, C. J. Pérez Vicente, F. Ritort and R. Spigler. The Kuramoto model: A simple paradigm for synchronization phenomena. Rev. Modern Phys. 77 (2005) 137–185.
  • [2] D. Antonopoulou, D. Blömker and G. Karali. Front motion in the one-dimensional stochastic Cahn–Hilliard equation. SIAM J. Math. Anal. 44 (5) (2012) 3242–3280.
  • [3] J. Baladron, D. Fasoli, O. Faugeras and J. Touboul. Mean-field description and propagation of chaos in networks of Hodgkin–Huxley and FitzHugh–Nagumo neurons. J. Math. Neurosci. 2 (2012) 10.
  • [4] N. J. Balmforth and R. Sassi. A shocking display of synchrony. Phys. D 143 (2000) 21–55.
  • [5] L. Bertini, S. Brassesco and P. Buttà. Soft and hard wall in a stochastic reaction diffusion equation. Arch. Ration. Mech. Anal. 190 (2008) 307–345.
  • [6] L. Bertini, G. Giacomin and K. Pakdaman. Dynamical aspects of mean field plane rotators and the Kuramoto model. J. Stat. Phys. 138 (2010) 270–290.
  • [7] L. Bertini, G. Giacomin and C. Poquet. Synchronization and random long time dynamics for mean-field plane rotators. Probab. Theory Related Fields 160 (2014) 593–653.
  • [8] F. Bolley, A. Guillin and F. Malrieu. Trend to equilibrium and particle approximation for a weakly selfconsistent Vlasov–Fokker–Planck equation. M2AN Math. Model. Numer. Anal. 44 (5) (2010) 867–884.
  • [9] M. Bossy, O. Faugeras and D. Talay. Clarification and complement to “Mean-field description and propagation of chaos in networks of Hodgkin–Huxley and FitzHugh–Nagumo neurons”. J. Math. Neurosci. 5 (2015), Art. 19, 23.
  • [10] M. Bossy and D. Talay. Convergence rate for the approximation of the limit law of weakly interacting particles: Application to the Burgers equation. Ann. Appl. Probab. 6 (1996) 818–861.
  • [11] S. Brassesco and P. Buttà. Interface fluctuations for the $d=1$ stochastic Ginzburg–Landau equation with non-symmetric reaction term. J. Stat. Phys. 93 (1998) 1111–1142.
  • [12] S. Brassesco, A. De Masi and E. Presutti. Brownian fluctuations of the interface in the $d=1$ Ginzburg–Landau equation with noise. Ann. Inst. Henri Poincaré B, Probab. Stat. 31 (1995) 81–118.
  • [13] H. Brezis. Analyse fonctionnelle, Collection Mathématiques Appliquées pour la Maîtrise. [Collection of Applied Mathematics for the Master’s Degree]. Masson, Paris, 1983. Théorie et applications. [Theory and applications].
  • [14] F. Collet and P. Dai Pra. The role of disorder in the dynamics of critical fluctuations of mean field models. Electron. J. Probab. 17 (26) (2012) 1–40.
  • [15] R. Dahms. Long time behavior of a spherical mean field model. Ph.D. thesis, Technische Universität Berlin, 2002. DOI:10.14279/depositonce-477.
  • [16] P. Dai Pra and F. den Hollander. McKean–Vlasov limit for interacting random processes in random media. J. Stat. Phys. 84 (1996) 735–772.
  • [17] D. A. Dawson and J. Gärtner. Long time behaviour of interacting diffusions. In Stochastic Calculus in Application (Cambridge, 1987) 29–54. Pitman Res. Notes Math. Ser. 197. Longman Sci. Tech, Harlow, 1988.
  • [18] B. Fernandez and S. Méléard. A Hilbertian approach for fluctuations on the McKean–Vlasov model. Stochastic Process. Appl. 71 (1997) 33–53.
  • [19] T. Funaki. The scaling limit for a stochastic PDE and the separation of phases. Probab. Theory Related Fields 102 (1995) 221–288.
  • [20] J. Gärtner. On the McKean–Vlasov limit for interacting diffusions. Math. Nachr. 137 (1988) 197–248.
  • [21] G. Giacomin, E. Luçon and C. Poquet. Coherence stability and effect of random natural frequencies in populations of coupled oscillators. J. Dynam. Differential Equations 26 (2014) 333–367.
  • [22] G. Giacomin, K. Pakdaman and X. Pellegrin. Global attractor and asymptotic dynamics in the Kuramoto model for coupled noisy phase oscillators. Nonlinearity 25 (2012) 1247.
  • [23] G. Giacomin, K. Pakdaman, X. Pellegrin and C. Poquet. Transitions in active rotator systems: Invariant hyperbolic manifold approach. SIAM J. Math. Anal. 44 (2012) 4165–4194.
  • [24] D. Henry. Geometric Theory of Semilinear Parabolic Equations. Lecture Notes in Mathematics 840. Springer-Verlag, Berlin, 1981.
  • [25] B. Jourdain and J. Reygner. Propagation of chaos for rank-based interacting diffusions and long time behaviour of a scalar quasilinear parabolic equation. Stoch. Partial Differ. Equ., Anal. Computat. 1 (3) (2013) 455–506.
  • [26] T. Kato. Perturbation Theory for Linear Operators. Classics in Mathematics. Springer-Verlag, Berlin, 1995. Reprint of the 1980 edition.
  • [27] Y. Kuramoto. Self-entrainment of a population of coupled non-linear oscillators. In International Symposium on Mathematical Problems in Theoretical Physics (Kyoto Univ., Kyoto, 1975) 420–422. Lecture Notes in Phys. 39. Springer, Berlin, 1975.
  • [28] E. Luçon. Quenched limits and fluctuations of the empirical measure for plane rotators in random media. Electron. J. Probab. 16 (2011) 792–829.
  • [29] E. Luçon. Coupled oscillators, disorder and synchronization. Ph.D. thesis, Université Pierre et Marie Curie, 2012. Available at
  • [30] E. Luçon. Large time asymptotics for the fluctuation SPDE in the Kuramoto synchronization model. J. Funct. Anal. 266 (2014) 6372–6417.
  • [31] F. Malrieu. Convergence to equilibrium for granular media equations and their Euler schemes. Ann. Appl. Probab. 13 (2003) 540–560.
  • [32] H. P. McKean Jr. Propagation of chaos for a class of non-linear parabolic equations. In Stochastic Differential Equations (Lecture Series in Differential Equations, Session 7, Catholic Univ., 1967) 41–57. Air Force Office Sci. Res, Arlington, VA, 1967.
  • [33] K. Oelschläger. A martingale approach to the law of large numbers for weakly interacting stochastic processes. Ann. Probab. 12 (1984) 458–479.
  • [34] K. Oelschläger. A fluctuation theorem for moderately interacting diffusion processes. Probab. Theory Related Fields 74 (1987) 591–616.
  • [35] E. Olivieri and M. E. Vares. Large Deviations and Metastability. Encyclopedia of Mathematics and Its Applications 100. Cambridge University Press, Cambridge, 2005.
  • [36] A. Pazy. Semigroups of Linear Operators and Applications to Partial Differential Equations. Applied Mathematical Sciences 44. Springer-Verlag, New York, 1983.
  • [37] P. A. Pearce. Mean-field bounds on the magnetization for ferromagnetic spin models. J. Stat. Phys. 25 (1981) 309–320.
  • [38] E. Presutti. Scaling Limits in Statistical Mechanics and Microstructures in Continuum Mechanics, Theoretical and Mathematical Physics. Springer, Berlin, 2009.
  • [39] J. Reygner. Chaoticity of the stationary distribution of rank-based interacting diffusions. Electron. Commun. Probab. 20 (60) (2015) 20.
  • [40] H. Sakaguchi. Cooperative phenomena in coupled oscillator systems under external fields. Progr. Theoret. Phys. 79 (1988) 39–46.
  • [41] S. H. Strogatz. From Kuramoto to Crawford: Exploring the onset of synchronization in populations of coupled oscillators. Phys. D 143 (2000) 1–20. Bifurcations, patterns and symmetry.
  • [42] D. W. Stroock and S. R. S. Varadhan. Multidimensional Diffusion Processes. Classics in Mathematics. Springer-Verlag, Berlin, 2006. Reprint of the 1997 edition.
  • [43] A.-S. Sznitman. A fluctuation result for nonlinear diffusions. In Infinite-Dimensional Analysis and Stochastic Processes 145–160. S. Albeverio (Ed.) Research Notes in Mathematics 124. Pitman, Boston, MA, 1985. Papers from the meeting held at the University of Bielefeld, Bielefeld, 1983.
  • [44] K. Yosida. Functional Analysis, 6th edition. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 123. Springer-Verlag, Berlin-New York, 1980.